Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 26, 2021, 2:51 PM CDT for Washington County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 2:51 PM CDT (19:51 UTC)
- Expired
- Aug 26, 2021, 3:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.00 in
- Wind
- 40
County Washington County, MN
The radar
The Minneapolis radar (KMPX), 66 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994
WWUS83 KMPX 261951
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT Thu Aug 26 2021
MNZ062-063-WIZ014-023-262015-
Washington MN-Ramsey MN-Polk WI-St. Croix WI-
251 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northern Washington,
northeastern Ramsey, northwestern St. Croix and south central Polk
Counties through 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahtomedi, or 12 miles northeast of St. Paul, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bayport around 255 PM CDT.
Stillwater around 300 PM CDT.
Somerset around 305 PM CDT.
Other locations in the path of this storm include New Richmond and
Star Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4495 9298 4508 9305 4531 9255 4509 9241
TIME...MOT...LOC 1950Z 248DEG 39KT 4506 9291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
BPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 26, 1:22 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 26, 1:22 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 122 PM CDT Thu Aug 26 2021 .UPDATE... Issued at 1256 PM CDT Thu Aug 26 2021 Updated to include 18z aviation discussion below. && .SHORT TERM...(Today through Friday) Issued at 425 AM CDT Thu Aug 26 2021 How today unfolds remains very uncertain. CAMs have continued to differ in their evolution of the convection forecast to travel from the western Dakotas southeast through south-central MN this afternoon. Possible outcomes from CAMs for south-central MN include: 1. A strong, lengthy bow echo, capable of producing large hail and possible widespread damaging winds, plows through. 2. A more compact bow echo; still be capable of producing wind and hail, though likely not as widespread. 3. An area/cluster of scattered showers and strong thunderstorms. Also, scattered thunderstorms may develop across southwestern MN ahead of the aforementioned convection in response to low-level WAA and moisture transport. (As an aside, there is currently a cluster of strong storms over northeast NE traveling northeast. CAMs have struggled to initialize this feature and it may or may not affect far southern MN later this morning.) The Storm Prediction Center has put extreme southwest and southern MN in an Enhanced risk based upon the overlapping of 1500-2000 J/kg of CAPE, 45-50 knots of shear, and best CAM agreement of where storms should occur. The primary hazard is damaging winds, though large hail and a tornado may occur. High rainfall rates are expected with these storms and any training could result in significant accumulations. After the afternoon convection passes to the southeast, redevelopment of a linear band of showers and thunderstorms across MN is anticipated. The 850 mb warm front and overrunning southerly LLJ will still be over the southern half of MN, which should provide sufficient lift. Decent elevated instability will also remain. As the southerly LLJ pivots east becoming southwesterly, this activity should shift east into eastern MN and western WI by Friday morning, perhaps weakening a bit with the diurnal cooling. However, reintensification of the precip should occur during Friday as diurnal heating occurs and a shortwave trough shifts through the Northern Plains. A few stronger storms may be possible across the eastern CWA but the severe threat will be heavily dependent on mesoscale details. Thus, more time is needed to discern the threat. Significant rainfall is still anticipated Thursday through Friday and amounts are generally on track. Most of the MPX CWA can expect at least an inch and a half with amounts increasing to 3-4" across southeast MN and west-central WI. Some pockets of +4" are possible. CAMs have tried to place the heaviest precip over southern MN and northern IA as this afternoon's convection pushes the surface warm front southward. However, deterministic models have remained largely unchanged. .LONG TERM...(Friday night through Wednesday) Issued at 425 AM CDT Thu Aug 26 2021 The long term is shaping up to look somewhat similar to the current pattern. After a brief respite following the passage of and upper trough and Sunday's cold front, the large scale flow looks to return to a fairly zonal pattern. This will bring periodic impulses through region as we sit along the northern periphery of the sub-tropical ridge and see a surface warm front loiter in the region with persistent but generally weak warm advection in place. All of this points toward a prolonged period of PoPs from Tuesday through Thursday after a brief period PoP-free period from Sunday through Monday. Until then we will obviously need to deal with a few more chances for showers and storms Friday night through Saturday night. It has been difficult to get a handle on convective specifics beyond 6 hours, so it would be foolhardy to try and do so for Friday night through Saturday night. Suffice to say that there appear to be two distinct time frames/features during which chances should be focused during the overall time window. We'll see a period of enhanced 850 mb moisture transport and instability across the area (particularly the eastern half) Friday afternoon/evening, which should help develop and/or sustain convection across the area. We should then see a general lull in activity later Friday night into Saturday, with increasing chances from west to late Saturday afternoon through Saturday evening as the main upper trough finally moves into the region and pushes the cold front through as it does so. Locally heavy rainfall will remain a concern from Friday though Saturday with persistent moderate to strong integrated water vapor transport and PW values mostly AOA 150% of normal. Non-trivial severe weather chances remain as well, but the frequency and coverage of convection should work to limit instability to some extent. Shear is very difficult to get a good handle on given the impacts of modeled convection throughout the period, so it's tough to trust any forecast soundings too much at this point. That being said, the pattern would mainly favor wind and marginally severe hail, but with a warm frontal boundary in the area, the low-end probabilities SPC has included seem reasonable. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1256 PM CDT Thu Aug 26 2021 Difficult forecast in terms of timing the convection in/out of each terminal in this TAF duration. Current convection looks to press through MN by around 20z then through western WI by around 21z as the cluster of storms are moving E 45-50mph. There are strong winds developing in the wake of the storms, pushing winds to around 20G35kt, generally N to NW. Winds will settle back to E once out of the wake but remain gusty/breezy into early evening. Additional rounds of showers/storms look to move through during the late evening to early morning hours, followed by additional more solid rain after daybreak Friday morning. In addition, ceilings/visibility look to become degraded mid-to-late Friday morning and remain in MVFR to IFR levels for much of the day. Winds will become more SE overnight into tomorrow with speeds close to 10 kts. KMSP...Initial line of storms to move across the KMSP terminal in the 18z-20z timeframe, potentially as late as 21z should additional showers form in the wake of the main cluster of storms. In addition, strong winds immediately following the main cluster will push through which will result in a wind shift to northerly and speeds increasing to around 20G35kt from late afternoon into early evening. Speeds will diminish overnight into tomorrow with speeds around 10kt but veering to E and SE. Additional rounds of -SHRA are possible overnight but better chances for precipitation are present after daybreak Friday morning with more persistent/widespread rain with a much smaller chance for thunderstorms. /OUTLOOK FOR KMSP/ Fri...TSRA/MVFR likely early. Wind SE 10-15 kts becoming SW. Sat...TSRA likely late. IFR or lower possible. Wind SW 5-10 kts. Sun...Chc SHRA, best chance in the morning. VFR likely. Wind WNW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...CTG LONG TERM... AVIATION...JPC
Hazardous weather outlook, Aug 26, 3:16 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 316 AM CDT Thu Aug 26 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 271315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 316 AM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are expected today into tonight. There is an enhanced risk of severe weather near the I-90 corridor, with a slight risk extending north to around the Minnesota River Valley. A marginal risk covers most of the remainder of the area. The most likely time frame for strong to severe storms will be from late morning through mid-afternoon, and the primary severe weather threat will be damaging wind gusts. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few additional rounds of thunderstorms are expected from Friday into Saturday night. Widespread heavy rainfall is likely, with several inches possible Thursday into Friday, which could lead to flooding. Isolated severe weather is also possible with the stronger storms during this period, with large hail and damaging wind gusts being the primary threats. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today.
In the hours before
Local storm report, Aug 26, 2:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 1 ENE EDEN PRAIRIE 44.85N 93.42W
08/26/2021 M63 MPH HENNEPIN MN TRAINED SPOTTER
&&
TDHLocal storm report, Aug 26, 2:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG RICHFIELD 44.88N 93.28W
08/26/2021 HENNEPIN MN PUBLIC
LARGE TREE UPROOTED IN EASTERN RICHFIELD,
PICTURE VIA TWITTER.
&&
TDHLocal storm report, Aug 26, 2:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
241 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG 1 E BURNSVILLE 44.75N 93.26W
08/26/2021 DAKOTA MN PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
TDHLocal storm report, Aug 26, 2:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 NW EXCELSIOR 44.92N 93.59W
08/26/2021 HENNEPIN MN PUBLIC
3 TO 6 INCH BRANCH DOWN ON COUNTY ROAD 19 IN
TONKA BAY NEAR CITY HALL.
&&
TDHLocal storm report, Aug 26, 2:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG CHANHASSEN 44.86N 93.54W
08/26/2021 CARVER MN PUBLIC
FACEBOOK PICTURE OF 2FT DIAMETER TREE
SNAPPED NEAR CHANHASSEN LIBRARY. TIME
ESTIMATED BY RADAR.
&&
TDHSpecial weather statement, Aug 26, 2:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT Thu Aug 26 2021
MNZ062-063-WIZ014-023-262015-
Washington MN-Ramsey MN-Polk WI-St. Croix WI-
251 PM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northern Washington,
northeastern Ramsey, northwestern St. Croix and south central Polk
Counties through 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahtomedi, or 12 miles northeast of St. Paul, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bayport around 255 PM CDT.
Stillwater around 300 PM CDT.
Somerset around 305 PM CDT.
Other locations in the path of this storm include New Richmond and
Star Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4495 9298 4508 9305 4531 9255 4509 9241
TIME...MOT...LOC 1950Z 248DEG 39KT 4506 9291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:39 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 51 min |
| Aug 26, 10:54 AM CDT | Special Weather Statement | MPX | Stevens | 36 min |
| Aug 26, 11:05 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 40 min |
| Aug 26, 11:32 AM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| Aug 26, 11:37 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 23 min |
| Aug 26, 12:08 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 22 min |
| Aug 26, 12:22 PM CDT | Special Weather Statement | MPX | Renville | 23 min |
| Aug 26, 12:25 PM CDT | Wind Advisory | MPX | Benton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, Meeker and 9 more | 3 hr |
| Aug 26, 12:52 PM CDT | Special Weather Statement | MPX | McLeod | 23 min |
| Aug 26, 1:15 PM CDT | Special Weather Statement | MPX | Carver | 30 min |
| Aug 26, 1:44 PM CDT | Special Weather Statement | MPX | Carver, Hennepin | 31 min |
| Aug 26, 1:47 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 28 min |
| Aug 26, 2:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Scott, Washington | 40 min |
| Aug 26, 2:14 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 46 min |
| Aug 26, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 46 min |
| Aug 26, 5:44 PM CDT | Flash Flood Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Dakota and 22 more | 13 hr |
| Aug 26, 3:21 PM CDT | Special Weather Statement | MPX | Dunn, Pierce, Saint Croix | 24 min |
| Aug 26, 3:47 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire | 58 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.